Illinois, 2026Strong Wind in Illinois, February 17 to 18, 2026
February 17 to 18, 2026 · NWS PAH · 2 events in 2 counties and zones
A strong Pacific jet brought unseasonably warm conditions ahead of a cold front that caused gusty gradient winds the night of the 17th. Isolated wind gusts between 37-47 mph briefly occurred into the early morning hours of the 18th before diminishing.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific jet brought unseasonably warm conditions ahead of a cold front that caused gusty gradient winds the night of the 17th. Isolated wind gusts between 37-47 mph briefly occurred into the early morning hours of the 18th before diminishing. Large tree limbs were brought down locally.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 5:07 PM CST, 1 hour 53 minutes earlier. Its key messages:
- There is a 15-25% chance of light rain showers tonight mainly north of the Ohio River.
- Unsettled weather is expected on Thursday with a 40-70% chance of scattered showers and thunderstorms Thursday afternoon into Thursday evening. The risk of severe weather is a level 2/5, particularly in the Evansville Tri-State Region where damaging winds, isolated tornadoes, and possibly some hail will all be possible.
- Temperatures trend much cooler this weekend with a 35-45% chance of light rain on Saturday that may mix with or end as a light wet snow Saturday evening, followed by below normal temperatures Sunday into Monday.
Area forecast discussion, Feb 17, 5:07 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
507 PM CST Tue Feb 17 2026
.KEY MESSAGES...
- There is a 15-25% chance of light rain showers tonight mainly north
of the Ohio River.
- Unsettled weather is expected on Thursday with a 40-70% chance
of scattered showers and thunderstorms Thursday afternoon
into Thursday evening. The risk of severe weather is a level
2/5, particularly in the Evansville Tri-State Region where
damaging winds, isolated tornadoes, and possibly some hail
will all be possible.
- Temperatures trend much cooler this weekend with a 35-45%
chance of light rain on Saturday that may mix with or end as a
light wet snow Saturday evening, followed by below normal
temperatures Sunday into Monday.
&&
.DISCUSSION...
Issued at 102 PM CST Tue Feb 17 2026
A highly amplified synoptic pattern with a 160 kt Pacific jet
will persist into the latter half of the week, allowing for an
influx of unseasonably warm and moist air. 850 mb WAA advection
ramps up tonight, and may provide enough isentropic lift to
squeeze out an isolated sprinkle or light rain shower. The
probability of measurable precipitation is only 15-25% with most
of the FA likely only experiencing more of a mist from the low
status that will be in place. Winds will also be breezy out of
the southwest with gusts between 20-30 mph as the pressure
gradient tightens. Temperatures on Wednesday and Thursday will
be unseasonably warm with highs ranging from the upper 60s to
lower 70s.
By 12z Thursday, an elongated 500 mb trough will be located over the
western CONUS while sfc low pressure in the central Plains will
begin to lift northeast towards the Great Lakes region with a cold
front. Inside the warm sector, dewpoints across the FA rise into the
upper 50s to near 60 degrees, translating to about 500 J/kg of
MLCAPE during the afternoon and evening hours. Combined with
robust sfc-6km shear of 70-80 kts, the parameters support the
potential for a few strong to severe storms. The greatest
concern is north of the Ohio River from the Wabash Valley into
the Evansville Tri-State region.
There still remains some uncertainty in the storm mode, but the
overall consensus is for discrete supercells to quickly grow
upscale into linear line segments that will pose the risk of
damaging winds and isolated tornados with sfc-1 km shear of
20-25 kts. Given mid-level lapse rates around 7.0 C/km and a low
WBZ around 750-725 mb, some hail cannot be ruled as well. The
ECMWF EFI for CAPE-Shear ranges from 0.7 to 0.9 which typically
translates to increasing confidence in an anomalous event that
is supported by the aformentioned unseasonably warm
temperatures. Overall, some severe weather remains a concern for
Thursday afternoon into Thursday evening, but spatial coverage
for the PAH CWA may be confined more to the northeast counties
where SPC maintains a slight risk in their D3 convective
outlook.
Temperatures cool back down into the 50s behind the cold front on
Friday, with below normal values returning by Sunday as a 500 mb
trough digs into the eastern CONUS. 850 mb temps plummet 20 degrees
over the weekend with values around -10C by Sunday and Monday
translating to highs back in the upper 30s to lower 40s with lows in
the 20s. In the wake of a secondary cold front Saturday, there
is a 35-45% chance of light rain that may end as some light
snow on the backside. However, mean NBM probabilities of snow
are only around 20%. Even if snow does occur, impacts from
accumulation are unlikely due to poor SLRs Saturday evening.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 503 PM CST Tue Feb 17 2026
MVFR cigs remain in place through tomorrow morning, though CGI,
PAH, and MVN may dip down to IFR. Tomorrow the stratus deck
will start to erode from the northwest towards the southeast.
Winds will be elevated out of the south and southwest overnight
with gusts to around 20-25 kts. Winds will then decrease through
the day tomorrow.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...DW
AVIATION...HICKFORD
Hazardous weather outlook, Feb 17, 1:04 PM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
104 PM CST Tue Feb 17 2026
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
104 PM CST Tue Feb 17 2026 /204 PM EST Tue Feb 17 2026/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to numerous showers and thunderstorms are forecast Thursday
afternoon and evening. Some of these storms may become severe, with
tornadoes and damaging winds being the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday afternoon and evening.
DW
Strong Wind, Jackson
- When
- February 17, 7:00 PM CST to February 18, 4:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong Wind, Williamson
- When
- February 17, 10:00 PM CST to February 18, 1:00 AM CST
- Where
- Williamson forecast zone
- Measured
- 34 kt (39 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Kansas, February 17, 20261 death · 70 kt wind · 16 events
- Flood in California, February 17 to 18, 20261 death · 1 injured · 1 event
- Cold in Arizona, February 17, 20261 death · 1 event
- Wildfire and High Wind in Oklahoma, February 17 to 24, 20264 injured · $717,000 · 58 kt wind · 6 events
- Wildfire and High Wind in Texas, February 17 to 25, 2026$1.6 million · 63 kt wind · 21 events
- Wildfire and High Wind in Kansas, February 17 to 24, 20262 injured · $325,000 · 63 kt wind · 35 events
- Wildfire and High Wind in Oklahoma, February 17 to 24, 2026$51,000 · 60 kt wind · 6 events
- Winter Weather in Wyoming, February 17, 20263 injured · 6 events
- Blizzard and High Wind in South Dakota, February 17 to 18, 202663 kt wind · 25 events
- High Wind and Winter Weather in South Dakota, February 17 to 18, 202657 kt wind · 24 events
- High Wind in New Mexico, February 17, 202673 kt wind · 21 events
- Wildfire and High Wind in Texas, February 17 to 18, 202667 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316439, 1316440.